Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 90, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2000, 6:52 PM CDT for Fayette County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 6:52 PM CDT (23:52 UTC)
- Expired
- May 9, 2000, 7:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Fayette County, TN
The radar
The Memphis radar (KNQA), 40 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:05 PM CDT | Hail 1 | Oakland, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 092353 SVRMEM TNC047-100030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 652 PM CDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN SOUTHWEST TENNESSEE * UNTIL 730 PM CDT * AT 650 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER OAKLAND...MOVING EAST AT 40 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 730 PM CDT INCLUDE... SOMERVILLE...WILLISTON .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACqE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3533 8962 3509 8962 3508 8918 3540 8918
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 9, 2:11 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 211 PM CDT TUE MAY 9 2000 COLD FRONT JUST WEST OF A STL-TXK LINE AT 19Z. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE IN ADVANCE OF THE FRONT. CLOUD COVER MAY BE TAKING AWAY FROM SEVERE POTENTIAL. MAPS DATA INDICATING LIFTED INDICES OF AROUND -6 ACROSS ERN AR. PRECIPITATION COVERAGE AND SPC ISSUANCES WILL DETERMINE WORDING OF FIRST PERIOD FORECAST. IN ANY CASE EXPECT CLEARING BY MORNING. EXPECT MOSTLY SUNNY SKIES TOMORROW...CLEAR TOMORROW NIGHT...AND PARTLY SUNNY THURSDAY...AS A FEW CUMULUS DEVELOP. NEXT CHANCE OF PRECIP AFTER TONIGHT APPEARS TO BE ON SATURDAY AND SUNDAY...AS A WEAK FRONT MOVES INTO THE AREA AND BECOMES STATIONARY. TEMPERATURES...WILL BE A LITTLE COOLER TONIGHT AND WEDNESDAY BEHIND COLD FRONT. WILL GO NEAR OR A LITTLE ABOVE FWC GUIDANCE TONIGHT...AS DRIER AIR MAY WAIT UNTIL MORNING BEFORE MOVING INTO AREA. FWC AND FAN GUIDANCE CLOSET AND LOOKS REASONABLE THROUGH REMAINDER OF FORECAST. 10 .MEM...NONE.
In the hours before
Special weather statement, May 9, 6:35 PM CDT, 17 minutes before
ARZ009-018-026>028-035-MOZ113-115-TNZ001-002-019-048-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 635 PM CDT TUE MAY 9 2000 THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS MOST OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND PORTIONS OF NORTHWEST TENNESSEE. AS A RESULT TORNADO WATCH NUMBER 255 HAS BEEN CANCELED FOR THE FOLLOWING LOCATIONS. IN EAST ARKANSAS...CLAY...GREENE...CRAIGHEAD...MISSISSIPPI... POINSETT...AND CROSS COUNTIES. IN THE MISSOURI BOOTHEEL...DUNKLIN...AND PEMISCOT COUNTIES. IN NORTHWEST TENNESSEE...LAKE...OBION...DYER...AND LAUDERDALE COUNTIES. THE TORNADO WATCH REMAINS IN EFFECT FOR THE REMAINDER OF WEST TENNESSEE AND CRITTENDEN AND ST FRANCIS COUNTIES IN EAST ARKANSAS UNTIL 10 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.